Blizzard, Pine Bluffs
- When
- December 20, 7:00 AM MST to December 21, 11:00 AM MST
- Where
- Pine Bluffs forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
Blizzard conditions with snowfall estimates around 11 inches.
A slow moving winter storm produced blizzard conditions over much of southeastern Wyoming, producing whiteout conditions, drifts up to 5 feet and closing most roads. One person died during the storm while attempting to find aid after becoming stranded in their vehicle.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A slow moving winter storm produced blizzard conditions over much of southeastern Wyoming, producing whiteout conditions, drifts up to 5 feet and closing most roads. One person died during the storm while attempting to find aid after becoming stranded in their vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 20, 3:30 AM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
330 AM MST WED DEC 20 2006
.SHORT TERM...TODAY THROUGH THURSDAY. AS PREVIOUS SHIFT NOTICED WITH
THE LATEST MODELS...THE UPPER LEVEL LOW CURRENTLY LOCATED OVER
CENTRAL NEW MEXICO IS FURTHER SOUTH THAN PREVIOUS MODEL RUNS. BOTH
THE GFS AND NAM NOW TRACK THE UPPER LEVEL LOW AND DEVELOPING SURFACE
LOW ACROSS SOUTHERN COLORADO AND KANSAS. THIS FURTHER SOUTH TRACK
WILL LIMIT THE SNOW ACCUMULATIONS ACROSS WESTERN AND NORTHERN
PORTIONS OF THE CWA. HAVE DEBATED WITH DROPPING NIOBRARA AND
CONVERSE COUNTIES FROM SNOW ADVISORY WITH THE FURTHER SOUTH TRACK.
THERE WILL BE A TIGHT GRADIENT IN SNOWFALL AMOUNTS ACROSS CENTRAL
PORTIONS OF THE CWA. COULD POTENTIALLY SEE SOME 4 TO 6 INCHES OF
SNOWFALL ACROSS FAR SOUTHERN PORTIONS OF NIOBRARA AND CONVERSE
COUNTIES BUT NEARLY A TRACE TO HALF OF AN INCH ACROSS NORTHERN
PORTIONS OF THESE COUNTIES. THE BEST LIFT AND SIGNIFICANT SNOWFALL
ACCUMULATIONS STILL APPEAR TO BE ACROSS SOUTHERN PORTIONS OF
NEBRASKA PANHANDLE...ALONG WITH SOUTHEAST WYOMING COUNTIES INCLUDING
LARAMIE...GOSHEN...PLATTE AND FAR EASTERN PORTIONS OF ALBANY
COUNTY. CROSS SECTIONS FOR CHEYENNE AND SIDNEY STILL SHOW NICE LIFT
WITHIN THE DENDRITIC GROWTH REGION WITH THE BEST TIME PERIOD FOR
HEAVY SNOW DURING THE AFTERNOON INTO WEDNESDAY NIGHT. BOTH GFS AND
NAM STIL INDICATE NEARLY 20 INCHES OF SNOWFALL BY THURSDAY MORNING
WITHIN THIS AREA. WILL KEEP MODEST AMOUNTS OF 10 TO 16 INCHES WITH
POCKETS OF HIGHER AMOUNTS POSSIBLE. THE OTHER DEBATE IS WHETHER TO
PUSH BACK THE STARTING TIME FOR THE BLIZZARD WARNING ACROSS
SOUTHEAST WYOMING TO 8 AM INSTEAD OF 5 AM SINCE IT APPEARS TO BE
TAKING SOME TIME TO GET MOISTURE INTO THE AREA. LATEST OBSERVATIONS
AT CYS SHOWING 28F TEMPERATURE WITH 9F DEGREE DEW POINT
TEMPERATURE. HOWEVER...EXAMINING THE TIMING USING THE IR AND
OBSERVATIONS ACROSS COLORADO AND NEBRASKA SHOULD SEE SNOW INCREASING
BETWEEN 5 AM AND 8 AM. THUS IT WILL NOT MAKE MUCH DIFFERENCE IF ONLY
BY A COUPLE HOURS. FINALLY...THE COMBINATION OF HEAVY SNOW WITH
STRONG AND GUSTY NORTH WINDS WILL CREATE HAZARDOUS CONDITIONS.
ALREADY THE CYS OBSERVATIONS SHOW NORTH WINDS OF 22 MPH WITH GUSTS
UP TO 34 MPH. EXPECT WINDS TO INCREASE ACROSS THE ENTIRE
CWA...PARTICULARLY AREAS EAST OF THE LARAMIE RANGE. TEMPERATURES
TODAY WILL START OUT WARMER FOR AREAS EAST OF THE LARAMIE RANGE AND
THEN DROP THROUGH THE DAY WITH SNOWFALL. TEMPERATURES TONIGHT WILL
BE SEVERAL DEGREES COLDER THAN TUESDAY MORNING...BUT COLDER
TEMPERATURES WILL BE EXPECTED ON FRIDAY MORNING WITH NEW SNOW COVER
AND CLEARING SKIES.
AS THE LOW SHIFT EASTWARD...CHANCES OF PRECIPITATION WILL DECREASE
FROM WEST TO EAST ON THURSDAY AFTERNOON. THE BEST CHANCES DURING THE
AFTERNOON WILL REMAIN ACROSS THE NEBRASKA PANHANDLE WITH CLEARING BY
THURSDAY EVENING.
.LONG TERM...A WEAK UPPER RIDGE WILL BE OVER THE AREA FRIDAY.
DOWNSLOPE WINDS WILL OCCUR AT THE SURFACE...EAST OF THE
MOUNTAINS...RESULTING IN DRY CONDITIONS. ON THE WINDWARD SIDE OF
THE MOUNTAINS...OROGRAPHICS COMBINED WITH MID LEVEL MOISTURE WILL
RESULT IN A CHANCE OF SNOW. NW FLOW WILL BE ALOFT SAT AND DOWNSLOPE
WINDS WILL CONTINUE AT THE SURFACE. DRY CONDITIONS WILL OCCUR
ACROSS THE AREA...WITH A FEW SNOW SHOWERS IN THE SOUTH CENTRAL
MOUNTAINS. FOR SUN...WILL GO WITH A CHANCE OF SNOW IN THE
MOUNTAINS...AS A SHORT WAVE MOVES FROM THE PAC NW AND CROSSES THE
AREA. DRY AGAIN ON MON AND TUES AS AN UPPER RIDGE BUILDS OVER THE
ROCKY MOUNTAINS. THE FLOW ALOFT WILL BECOME WEST ON TUES AS AN UPER
TROUGH MOVES INTO THE PAC NW. HIGH TEMPERATURES WILL BE FROM 4 TO 7
DEGREES BELOW NORMAL FROM FRI THRU MON...THEN AROUND NORMAL ON TUES.
&&
.AVIATION...CIGS AND VSBYS WILL CONTINUE TO LOWER OVER MUCH OF THE
CWA THIS MORNING...WITH IFR CONDITIONS GRADUALLY INCREASING ACROSS
THE SOUTHERN RTES IN THE MORNING AND REMAINING THROUGH THURSDAY
MORNING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING UNTIL 11 AM THURSDAY FOR WYZ066-WYZ067-WYZ068-
WYZ069-WYZ070.
SNOW ADVISORY FROM 8 AM WEDNESDAY TO 11 AM THURSDAY FOR WYZ059-
WYZ060-WYZ063-WYZ064-WYZ065.
NE...SNOW AND BLOWING SNOW ADVISORY FROM 8 AM WEDNESDAY TO 11 AM
THURSDAY FOR NEZ001-NEZ002.
BLIZZARD WARNING UNTIL 11 AM THURSDAY FOR NEZ003-NEZ019-NEZ020-
NEZ021-NEZ054-NEZ055.
&&
SHORT TERM...GOERING
LONG TERM....DAUGHERTY
AVIATION...GOERINGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 541 AM MST WED DEC 20 2006 NEZ003-019>021-054-055-211245- BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- 541 AM MST WED DEC 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT FROM 5 AM THIS MORNING THROUGH 11 AM THURSDAY FOR THE CENTRAL AND SOUTHERN PARTS OF THE PANHANDLE. LIGHT SNOW WILL INCREASE IN INTENSITY AND COVERAGE TODAY AND WILL CONTINUE THROUGH TONIGHT. STRONG NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL PRODUCE BLIZZARD CONDITIONS TODAY WITH BLOWING AND DRIFTING SNOW REDUCING VISIBILITIES TO NEAR ZERO. THE WINDS WILL ALSO PRODUCE DRIFTS OF 2 TO 4 FEET. TRAVELERS SHOULD CONSIDER POSTPONING TRAVEL TODAY DUE TO THE HAZARDOUS CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BLIZZARD CONDITIONS WILL CONTINUE UNTIL LATE THURSDAY MORNING. TOTAL SNOW ACCUMULATIONS BY MIDDAY THURSDAY WILL BE FROM 8 TO 16 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS THE STORM PROGRESSES. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ066>070-211245- LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 541 AM MST WED DEC 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT FROM 5 AM THIS MORNING THROUGH 11 AM THURSDAY FOR THE SOUTHEAST WYOMING PLAINS AND FOOTHILLS. LIGHT SNOW WILL INCREASE IN INTENSITY AND COVERAGE TODAY AND WILL CONTINUE THROUGH TONIGHT. STRONG NORTH WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL PRODUCE BLIZZARD CONDITIONS TODAY WITH BLOWING AND DRIFTING SNOW REDUCING VISIBILITIES TO NEAR ZERO. THE WINDS WILL ALSO PRODUCE DRIFTS OF 2 TO 4 FEET. TRAVELERS SHOULD CONSIDER POSTPONING TRAVEL TODAY DUE TO THE HAZARDOUS CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BLIZZARD CONDITIONS WILL CONTINUE UNTIL LATE THURSDAY MORNING. TOTAL SNOW ACCUMULATIONS BY MIDDAY THURSDAY WILL BE FROM 8 TO 15 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS THE STORM PROGRESSES. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001-002-211245- SIOUX-DAWES- 541 AM MST WED DEC 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 8 AM TODAY THROUGH 11 AM THURSDAY. LIGHT SNOW WILL SPREAD INTO THE NORTHERN PART OF THE PANHANDLE BY LATE THIS MORNING AND WILL CONTINUE THROUGH TONIGHT. NORTH WINDS OF 15 TO 30 MPH WILL PRODUCE BLOWING AND DRIFTING SNOW REDUCING VISIBILITIES. TRAVELERS SHOULD CONSIDER POSTPONING TRAVEL TODAY DUE TO THE HAZARDOUS CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE TO FALL ACROSS THE NORTHERN PANHANDLE THURSDAY MORNING. TOTAL SNOW ACCUMULATIONS WILL BE FROM 4 TO 9 INCHES BY MIDDAY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS THIS STORM PROGRESSES. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-060-063>065-211245- CONVERSE-NIOBRARA-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY- 541 AM MST WED DEC 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT FROM 8 AM THIS MORNING THROUGH 11 AM THURSDAY FOR THE SNOWY RANGE...LARAMIE VALLEY...NORTHERN LARAMIE RANGE AND EAST CENTRAL WYOMING. LIGHT SNOW WILL INCREASE IN INTENSITY AND COVERAGE TODAY AND WILL CONTINUE THROUGH TONIGHT. NORTH WINDS OF 15 TO 25 MPH WILL PRODUCE LOCAL BLOWING AND DRIFTING SNOW. TRAVELERS MAY WANT TO CONSIDER POSTPONING TRAVEL TODAY DUE TO HAZARDOUS CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL CONTINUE TO FALL ACROSS THE AREA THROUGH THURSDAY MORNING. TOTAL ACCUMULATIONS BY MIDDAY THURSDAY WILL BE FROM 4 TO 8 INCHES. HIGHER AMOUNTS OF 6 TO 10 INCHES WILL BE LIKELY ABOVE 7500 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS THIS STORM PROGRESSES. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061-062-211245- SOUTHWEST CARBON-NORTH CARBON- 541 AM MST WED DEC 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL FALL ACROSS SOUTHWEST AND NORTHERN CARBON COUNTY TODAY AND TONIGHT. SNOW ACCUMULATIONS WILL BE AROUND AN INCH OR TWO BY TONIGHT. TRAVELERS HEADING EAST INTO SOUTHEAST WYOMING...NEBRASKA AND COLORADO SHOULD BE AWARE OF THE BLIZZARD WARNINGS IN EFFECT FOR THESE LOCATIONS FROM TODAY THROUGH THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
4 blizzard. Local standard time, as filed.
Blizzard conditions with snowfall estimates around 11 inches.
Blizzard conditions with snowfall estimates from 12 to 14 inches. Peak wind gust of 54 mph recorded in Cheyenne, WY.
Blizzard conditions with snowfall estimates of 17 inches in Chugwater, WY.
Blizzard conditions with snowfall estimates of 9 to 10 near La Grange, WY.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Blizzard, Pine Bluffs | 2006-12-20 | 61 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6313, 6316, 6319, 6320.